Heart & Cardiology/NSAIDs
In 2007 I had 3 stents put in my LAD. In Jan of this year I had 9 disks fused (T11->S2). I was told that because of the fusing of L5/S1, my SI joint is what's causing my current pain in my left hip/butt area. I saw the surgeon who did my hip replacement in 2000 and he put me on the anti-inflammatory diclofenac. I took my first pill the next morning and within 3 hours I felt incredibly better. I've been on that since June 19. I saw that this drug is a NSAID and my cardiologist said that I can't take that for more than 10 days, tops. I don't feel like going back to feeling like a cripple. Tylenol does absolutely nothing for my discomfort. What's the real danger to taking NSAIDs? I was told it could cause stomach bleeding and is a higher risk for another cardiology incident.
What's your take? Also, what are the associated risks, if any? Bleeding stomach? Any other serious long term risks?
NSAIDS relieve pain and inflammation but are associated with unwanted side effects some of which can be serious for patients with heart disease or who are at risk for heart disease. Other side effects may include kidney trouble and
In 2004, the FDA announced a potential association between an increased risk of heart attack and stroke and NSAIDS, particularly those known as COX2 inhibitors, especially when used for long periods in high-risk settings such as immediately after heart surgery or a heart attack. In general If you need to take an NSAID long-term the lowest effective dose for the shortest duration is best.
I would discuss your options with a pain management specialist if required to see if more heart friendly regimens can be effective for you. If not then NSAIDS that aren't COX2 selective are preferred. Diclofenac is thought to be associated with increased risk of cardiac events, so if you do continue to take it, just be aware of a potential risk
Hope that was helpful,